Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 101, NWS Flagstaff, AZ

July 29, 2022Coconino County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 29, 2022, 1:56 PM MST for Coconino County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2022, 1:56 PM MST (20:56 UTC)
Expired
Jul 29, 2022, 5:00 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Coconino County, AZ

The radar

The Flagstaff radar (KFSX), 71 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.9 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2022-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2022-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-245 J/kg
Mixed-layer LCL
3144 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

873 
WGUS55 KFGZ 292056
FFWFGZ
AZC005-300000-
/O.NEW.KFGZ.FF.W.0101.220729T2056Z-220730T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
156 PM MST Fri Jul 29 2022

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Coconino County in north central Arizona...

* Until 500 PM MST.

* At 155 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.75 and 1.75 inches of 
  rain have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Twin Arrows, Angell, Winona, Cosnino, Walnut Canyon National 
  Monument and Navajo Reservation.

This includes the following highways...
	Interstate 40 between mile markers 208 and 229.

This includes the following creeks, washes and rivers...
  San Francisco Wash, Yellow Jacket Canyon, Padre Canyon, Walnut 
  Creek, Diablo, Canyon, Babbitt Wash and Youngs Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 3530 11133 3530 11121 3525 11107 3520 11101
      3514 11106 3511 11112 3511 11124 3513 11135
      3515 11145 3518 11149 3526 11144 3531 11137

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

McCollum
2 follow-up statements
340 
WGUS75 KFGZ 292220
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
320 PM MST Fri Jul 29 2022

AZC005-300000-
/O.CON.KFGZ.FF.W.0101.000000T0000Z-220730T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino AZ-
320 PM MST Fri Jul 29 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS 
AFTERNOON FOR COCONINO COUNTY...

At 317 PM MST, Doppler radar indicated that heavy rain had ended 
across the area between Winona, Two Guns and Indian Route 15 to the 
north. Lighter showers will continue until 4:30 PM. Be on the 
lookout for flooded low water crossings and ponding of water on 
roadways.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Twin Arrows, Angell, Winona, Cosnino, Walnut Canyon National 
  Monument and Navajo Reservation.

This includes the following highways...
	Interstate 40 between mile markers 208 and 229.

This includes the following creeks, washes and rivers...
  San Francisco Wash, Yellow Jacket Canyon, Padre Canyon, Walnut 
  Creek, Diablo, Canyon, Babbitt Wash and Youngs Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 3530 11133 3530 11121 3525 11107 3520 11101
      3514 11106 3511 11112 3511 11124 3513 11135
      3515 11145 3518 11149 3526 11144 3531 11137

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

McCollum
832 
WGUS75 KFGZ 292353
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
453 PM MST Fri Jul 29 2022

AZC005-300003-
/O.EXP.KFGZ.FF.W.0101.000000T0000Z-220730T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino AZ-
453 PM MST Fri Jul 29 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 5 PM MST THIS AFTERNOON FOR 
COCONINO COUNTY...

The heavy rain has ended across the area from Winona to Two Guns 
northward to Indian Route 15. Flash flooding is no longer expected 
to pose a threat. Please continue to heed any road closures and be 
on the lookout for water on roadways.

A Flood Watch remains in effect until 500 AM MST Saturday for 
northern Arizona.


LAT...LON 3530 11133 3530 11121 3525 11107 3520 11101
      3514 11106 3511 11112 3511 11124 3513 11135
      3515 11145 3518 11149 3526 11144 3531 11137

$$

McCollum

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 9:51 AM MST, 4 hours 5 minutes earlier.

Area forecast discussion, Jul 29, 9:51 AM MST, 4 hours 5 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
951 AM MST Fri Jul 29 2022

.SYNOPSIS...An active monsoon pattern will continue with
widespread showers and thunderstorms expected. Flash flooding will
remain the main threat during this time.

&&

.UPDATE...Some showers and thunderstorms are starting to develop
across northeastern Arizona this morning. Motion of these storms
is towards the north-northeast and they are moving pretty quickly
so do not anticipate much coming from them other than a quick
burst of rain and some gusty winds. As we head into this
afternoon, expect the radar to fill in a bit more and with the
ripe conditions in place due to atmospheric moisture and wet
antecedent conditions, another day of potential flash flooding is
expected.

Made some updates to the PoPs to better reflect current radar and
trends. Otherwise, the forecast looks good and on track.

&&

.PREV DISCUSSION /244 AM MST/...Isolated showers and thunderstorms
continue this morning. Over western Navajo County, Coconino and
Yavapai Counties: most seem to be rotating around Mesoscale
Convective Vortices - remnants of strong storms that happened
over the past few days. This is similar to what we've seen with
storm activity the past two mornings. Across Gila, southern
Navajo and Apache Counties: we're seeing storms ahead of a
complex in southeastern Arizona this morning. The Flash Flood
threat continues for your morning commute. Turn around, don't
drown!

High Precipitable Water content continues across northern Arizona
with values above 1". This is due to the placement of high
pressure currently residing over the Pacific Northwest allowing
for moisture to advect across our region from the Gulf of
California. This will continue the Flash Flood threat especially
with the flooding we have seen thus far creating saturated soils
that are unable to absorb additional rainfall. The Flash Flood
Watch continues through early Saturday morning for all of northern
Arizona. Avoid slot canyons and swimming holes, have a way to get
to higher ground and have more than one way to receive warnings.
Do not drive into flood waters!

Beginning Sunday, the high looks to shift to our north and into
the Plains. This should tamper down some of the moisture
propagating into the region with some chances that we might return
to more normal looking monsoon day(s)- clear at night and in the
morning with thunderstorm activity in the late morning to early
evening. However, since models are showing differing solutions
related to the position of that high, we will have to see if the
deluge continues.

&&

AVIATION...For the 18Z TAF package...Widespread showers and
thunderstorms. VFR conditions with light winds except for MVFR/IFR
and gusty, erratic winds near and in storms. Storm coverage will
decrease after 06Z. Aviation discussion not updated for TAF
amendments.

&&

FIRE WEATHER...Widespread thunderstorms today with flash
flooding the main threat. Storm chances and coverage will decrease
overnight. Scattered to numerous storms Saturday. Light winds,
seasonally cool temperatures, and humid both days with gusty,
erratic winds in and near storms.

Sunday through Tuesday...Daily thunderstorms will continue through
Tuesday, with a slight decline in storm coverage each day. Flash
flooding will continue to be the major threat.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...
Flood Watch through late tonight for AZZ004>018-037>040-104>118-
137>140.

&&

PUBLIC...Meola/Kobold
AVIATION...MAS
FIRE WEATHER...MAS

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Local storm report, Jul 29, 8:38 AM MST, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
838 AM MST FRI JUL 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     FLASH FLOOD      2 E CHINLE              36.15N 109.55W
07/26/2022                   APACHE             AZ   EMERGENCY MNGR

            A FEW PEOPLE WERE EVACUATED FROM A HOME THAT
            FLOODED IN EASTERN CHINLE NEAR CANYON DE
            CHELLY/CHINLE WASH. TIME ESTIMATED FROM
            RADAR.

&&

TM
Local storm report, Jul 29, 10:10 AM MST, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1010 AM MST FRI JUL 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     FLASH FLOOD      1 ENE STEAMBOAT CANYON  35.75N 109.84W
07/27/2022                   APACHE             AZ   EMERGENCY MNGR

            FLOODING IN RURAL STEAMBOAT CANYON AZ. PHOTO
            EVIDENCE OF WATER/MUD WASHING OUT A
            RESIDENTIAL ROAD. TIME OF EVENT ESTIMATED
            FROM RADAR.

&&

TM
Local storm report, Jul 29, 10:54 AM MST, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1054 AM MST FRI JUL 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     FLASH FLOOD      3 SSE HARDROCK          36.08N 110.44W
07/28/2022                   NAVAJO             AZ   PUBLIC

            PHOTO EVIDENCE OF WHITE VALLEY ROAD - N8031
            COMPLETELY WASHED OUT. NOT SURE THE EXACT
            TIME THE ROAD WASHED OUT, SO THE TIME STAMP
            IS THE TIME OF THE REPORT.

&&

TM
Local storm report, Jul 29, 11:09 AM MST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1109 AM MST FRI JUL 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     FLASH FLOOD      K'AI'BII'TO             36.61N 111.07W
07/27/2022                   COCONINO           AZ   PUBLIC

            PHOTO EVIDENCE OF WASHED OUT ROADS IN THE
            AREA. TIME IS ESTIMATED.

&&

TM
Local storm report, Jul 29, 1:51 PM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
151 PM MST FRI JUL 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     FLASH FLOOD      3 NW LOW MOUNTAIN       35.97N 110.14W
07/29/2022                   NAVAJO             AZ   PUBLIC

            PUBLIC REPORTED 6 FEET OF WATER IN BURNT
            CORN WASH ON NAVAJO NATION.

&&

BAIN

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 5:25 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino, Navajo3 hr
Jul 28, 5:45 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino3 hr
Jul 28, 6:47 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino3 hr
Jul 28, 10:39 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino3 hr
Jul 29, 11:23 AM MSTFlash Flood Warning Considerable damage threatFGZCoconino3 hr
Jul 29, 12:17 PM MSTFlash Flood Warning Considerable damage threatFGZApache, Navajo3 hr
Jul 29, 12:52 PM MSTAreal Flood AdvisoryFGZCoconino, Yavapai3 hr
Jul 29, 2:17 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino3 hr
Jul 29, 2:22 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino3 hr
Jul 29, 2:37 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino3 hr

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.